We describe the use of intravenous thrombolysis with recombinant tissue plasminogen activator (IV-rtPA) in a patient with concomitant dabigatran use. A 64-year-old man with a history of coronary artery disease, pacemaker placement, and atrial fibrillation developed acute right arm/face weakness and dysarthria. He was unable to list his home medications. His platelet count was 167 × 10(9)/L (normal 150-399 × 10(9)/L), and his activated partial thromboplastin time (aPTT) was 37.6 seconds (normal 24.0-33.0 seconds). His international normalized ratio (INR) was 1.1. He received IV-rtPA at 3 hours and 25 minutes after the onset of symptoms. After IV-rtPA was administered, it was discovered that the patient had been taking dabigatran for 2 months. After IV-rtPA, the patient developed severe superficial left arm ecchymoses but remained without cerebral complications. On poststroke day 1, his fibrinogen level was low at 63 mg % (normal 190-395 mg %), his aPTT was normal at 33, and his INR was elevated at 1.72 but decreased to 1.18 on the following day. Repeat computed tomographic imaging of his brain confirmed a left middle cerebral artery ischemic cortical infarct. We report a case of an acute stroke patient taking dabigatran who received IV-rtPA. In the acute stroke setting, clinicians should be aware of the increasing use of dabigatran in patients with atrial fibrillation when considering IV-rtPA. Although aPTT does not provide a linear response to dabigatran therapy, the presence of a completely normal PTT may exclude therapeutic dabigatran anticoagulation.
Copyright © 2012 National Stroke Association. Published by Elsevier Inc. All rights reserved.